Doctors Lounge - Chest Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Asthma
Question: Can salbutamol/albuterol be bad for you?
|Dustin05 - Sat May 09, 2009 9:04 am||
I have had asthma since I was in elementary school. I am now 23. I have taken medications other than the rescue meds (salbutamol, called albuterol here in the u.s.) on and off as prescribed by my doctor. Most of these give me an irritated throat and make me extremely jittery. The albuterol has had no side effects. Yet my doctor still says that using albuterol more than 2-3 times a week "isn't under control" I usually use one puff a night, sometimes I don't use it in a day, and sometimes I use it once during a workout, but it averages about one puff a day. Can this be bad for me? Are there long term side effects to albuterol? I feel I'd be better off just taking that since the preventatives have side effects and the salbutamol/albuterol hasn't.
|John Kenyon, CNA - Wed May 13, 2009 11:41 pm||
This is a somewhat controversial subject you raise. There was a time when it was considered rather dangerous to use the rescue drugs more than a few times weekly, but time and experience has shown us that albuterol, at least, isn't nearly as rough on most people as previously thought, although repeated uses in succession can definitely get you wired and even be dangerous. There are other asthma medications, intended for regular use, which contain both bronchodilators/vasoconstrictors and steroids, and these actually have a greater potential for harm, although they work wonderfully for the vast majority of people. The real problem with occasional use of albuterol instead of the preventive meds is that it doesn't subdue the underlying condition the way the other meds do. However, it is a difficult call, and if you're only having to do this two or three times per week, while it technically is not "controlled" asthma, that's not too bad, especially if you don't suffer the annoying side effects some people do. In order to explore more options as to how to treat this, you may need to get either a second opinion or perhaps a consult with a pulmonologist. The latter plan probably wouldn't bother your doctor as much, but really the point is to make your life as healthy and enjoyable as possible, not keep your doctor happy. I hope this helps. Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.